Alert archive / Hawaii / Wind Advisories in 2013
Wind Advisory 60, NWS Honolulu, HI
NWS Honolulu, HI issued this wind advisory at Dec 15, 2013, 8:42 PM HST for Hawaii County, Hawaii. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Dec 15, 2013, 8:42 PM HST (06:42 UTC)
- Expired
- Dec 16, 2013, 3:31 AM HST
- In force
- 7 hr
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 06:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 6.7 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 44 J/kg
- Mixed-layer CIN
- -82 J/kg
- Mixed-layer LCL
- 982 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWHW70 PHFO 160642 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 842 PM HST SUN DEC 15 2013 HIZ028-161400- /O.NEW.PHFO.WI.Y.0060.131216T0642Z-131216T1400Z/ BIG ISLAND SUMMITS- INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET 842 PM HST SUN DEC 15 2013 ...WIND ADVISORY IN EFFECT UNTIL 4 AM HST MONDAY... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 4 AM HST MONDAY. * WINDS...NORTHWEST 40 TO 50 MPH WITH LOCALIZED GUSTS OVER 60 MPH. * TIMING...THROUGH EARLY MONDAY MORNING * IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. PRECAUTIONARY/PREPAREDNESS ACTIONS...A WIND ADVISORY INDICATES MOTORISTS SHOULD USE EXTRA CAUTION WHILE DRIVING. && $$ HOUSTON
1 follow-up statement
000 WWHW70 PHFO 161331 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 331 AM HST MON DEC 16 2013 HIZ028-161445- /O.CAN.PHFO.WI.Y.0060.000000T0000Z-131216T1400Z/ BIG ISLAND SUMMITS- INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET 331 AM HST MON DEC 16 2013 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND ADVISORY. WINDS HAVE DECREASED EARLY THIS MORNING. THEREFORE...THE WIND ADVISORY HAS BEEN CANCELLED. $$ HOUSTON
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Dec 15, 8:40 PM HST, 2 minutes earlier.
Area forecast discussion, Dec 15, 8:40 PM HST, 2 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE HONOLULU HI 840 PM HST SUN DEC 15 2013 .UPDATE... WIND ADVISORY POSTED FOR BIG ISLAND SUMMITS. STRONG WINDS DUE TO THE DEPARTING UPPER LEVEL TROUGH SHOULD CONTINUE FOR THE NEXT SEVERAL HOURS. THIS ADVISORY MAY NEED TO BE EXTENDED BEYOND 4 AM HST MONDAY IF WINDS REMAIN STRONGER THAN EXPECTED. && .SYNOPSIS... AN UPPER LEVEL TROUGH IS MOVING RAPIDLY AWAY FROM THE EASTERN END OF THE ISLAND CHAIN. SURFACE WINDS WILL REMAIN LIGHT WITH COOL CONDITIONS EXPECTED TONIGHT. SEA BREEZES MONDAY AFTERNOON WILL PROVIDE MUGGY CONDITIONS AND A FEW AFTERNOON SHOWERS. LIGHT TRADE WINDS WILL RETURN TUESDAY...WITH MODERATE TRADE WINDS DURING THE REMAINDER OF THIS WEEK. ALSO EXPECT AN INCREASE IN TRADE SHOWERS DURING THE SECOND HALF OF THE WORK WEEK. && .DISCUSSION... THE AXIS OF AN UPPER LEVEL TROUGH EXTENDS FROM NEAR 30N 159.5W TO JUST NORTH OF MAUI. THIS TROUGH IS PROPAGATING TOWARD THE EAST NORTHEAST AT ABOUT 25 MPH. IN ITS WAKE...A NEW UPPER TROPOSPHERIC RIDGE IS MOVING TOWARD THE ISLANDS FROM THE WEST...WITH SIGNIFICANT UPPER LEVEL SUBSIDENCE COVERING MOST OF THE WESTERN HALF OF THE MAIN HAWAIIAN ISLAND CHAIN. AS A RESULT...CONDITIONS APPEAR TO HAVE BECOME MUCH MORE STABLE ACROSS THE SMALLER HAWAIIAN ISLANDS EARLY THIS EVENING. LAYERED CLOUDS WITH EMBEDDED ISOLATED SHOWERS CONTINUE TO LINGER NEAR THE BIG ISLAND. THERE WERE MAINLY LIGHT TO LOCALLY MODERATE SHOWERS OCCURRING ALONG PARTS OF THE SOUTHEASTERN BEACHES OF THE BIG ISLAND. THERE IS EVIDENCE OF A WEAK SURFACE TROUGH NEAR NORTHERN MAUI COUNTY...WHILE A POORLY DEFINED FRONTAL BAND MAY BE WEST OF KAUAI. THESE SURFACE FEATURES CONTINUE TO DISRUPT THE PRESSURE GRADIENT ACROSS THE STATE EARLY THIS EVENING. AS A RESULT...SURFACE WINDS WILL REMAIN LIGHT OVERNIGHT. THESE LIGHT WINDS COMBINED WITH CLEARING SKIES ARE EXPECTED TO CAUSE TEMPERATURES ACROSS MOST OF THE STATE TO DROP BELOW NORMAL AS RADIATIONAL COOLING OCCURS ALONG WITH DOWNSLOPE FLOW BRINGING COOLER AIR FROM HIGHER ELEVATIONS. THERE ALSO REMAINS A POSSIBILITY OF SOME BRIEF MODERATE TO LOCALLY HEAVY SHOWERS DEVELOPING IN SOME LOCATIONS TONIGHT AS LOCALIZED CONVERGENCE CAUSED BY THE DOWNSLOPE FLOW AND WEAK SYNOPTIC WINDS MAY COMBINE WITH LOW-LEVEL MOISTURE LINGERING OVER PARTS OF THE STATE. THE UPPER LEVEL RIDGE WILL CONTINUE TO PUSH TOWARD THE STATE FROM THE WEST THROUGH MONDAY. THIS WILL CONTINUE TO STABILIZE THE ATMOSPHERE...WITH SURFACE WINDS REMAINING LIGHT AND VARIABLE OVER WESTERN END OF THE STATE THROUGH THE DAY ON MONDAY. THIS WILL ALLOW LOCAL SEA BREEZES TO FORM OVER THE WESTERN ISLANDS DURING MONDAY AFTERNOON...WHICH MAY PRODUCE CLOUDS AND SHOWERS OVER INTERIOR SECTIONS OF SOME THE ISLANDS. THE BIG ISLAND AND MAUI WILL REMAIN UNDER A LIGHT TO LOCALLY MODERATE EAST SOUTHEAST FLOW...WHICH WILL CARRY SOME LOW CLOUDS AND ISOLATED SHOWERS TO EAST AND SOUTHEAST FACING BEACHES AND SLOPES...WHILE ALLOWING LOCAL AFTERNOON SEA BREEZES WITH CLOUDS AND ISOLATED SHOWERS TO DEVELOP INTERIOR AND LEEWARD. SURFACE HIGH PRESSURE BUILDING NORTH OF THE STATE STARTING MONDAY NIGHT WILL TIGHTEN THE PRESSURE GRADIENT ACROSS THE REGION...WHICH WILL CAUSE THE TRADE WINDS TO GRADUALLY STRENGTHEN FROM MONDAY NIGHT THROUGH TUESDAY. THE TRADE WINDS WILL CONTINUE TO STRENGTHEN THROUGH MID-WEEK...SUPPORTED BY A LARGE HIGH TO THE NORTHEAST. THE ATMOSPHERE WILL BE RELATIVELY STABLE AND THEREFORE THE RETURNING TRADE WINDS WILL FOCUS LOW-LEVEL MOISTURE ALONG WINDWARD FACING SLOPES AND COASTLINES. FORECAST MODELS CONTINUE TO INDICATE A CLOSED LOW ALOFT WILL BE EAST OF THE ISLANDS AROUND THE MID-WEEK. HOWEVER...THERE IS SOME VARIATION MODEL DEPICTIONS OF THE EVOLUTION AND LOCATION OF THE LOW ALOFT. BASED ON THE CURRENT FORECAST...IT APPEARS THE MAIN AFFECT THIS FEATURE WILL HAVE ON WEATHER IN THE ISLANDS IS ENHANCEMENT OF TRADE SHOWERS. THEREFORE...A RELATIVELY WET TRADE WIND WEATHER PATTERN APPEARS TO BE LIKELY ACROSS MOST OF THE STATE DURING THE SECOND HALF OF THIS WEEK. && .AVIATION... POCKETS OF MOISTURE WILL REMAIN IN PLACE ACROSS THE STATE TONIGHT. AS A RESULT...AREAS OF BROKEN LOW CLOUDS WITH ISOLATED TO LOCALLY SCATTERED SHOWERS MAY PRODUCE SOME BRIEF MVFR CONDITIONS. EXPECT MAINLY VFR CONDITIONS ON MONDAY...ALTHOUGH WINDS WILL REMAIN LIGHT AND LOCALIZED MVFR WILL BE POSSIBLE ON THE MOUNTAIN SLOPES AND ALONG LOCALIZED SEA BREEZE CONVERGENCE ZONES OVER SOME LEEWARD AND INTERIOR AREAS DURING THE AFTERNOON. && .MARINE... WINDS AND SEAS ARE EXPECTED TO REMAIN BELOW THE SMALL CRAFT ADVISORY /SCA/ CRITERIA THROUGH MID-WEEK. HOWEVER...A NEW LARGE LONG-PERIOD WEST NORTHWEST SWELL ARRIVING THURSDAY WILL LIKELY INCREASE SEAS ABOVE THE SCA THRESHOLD OVER MOST OF THE COASTAL WATERS EXPOSED TO THESE WAVES FROM THURSDAY NIGHT THROUGH FRIDAY. THE CURRENT NORTH NORTHWEST SWELL WILL CONTINUE TO GRADUALLY DIMINISH INTO MONDAY. A NEW RELATIVELY SMALL NORTHWEST SWELL ARRIVING MONDAY IS EXPECTED TO PRODUCE A MODEST BOOST TO SURF HEIGHTS ALONG NORTH AND WEST FACING SHORES OF MOST OF THE SMALLER ISLANDS FROM MONDAY NIGHT THROUGH TUESDAY. THIS NORTHWEST SWELL WILL GRADUALLY DIMINISH THROUGH THURSDAY WHEN THE NEW WEST NORTHWEST SWELL MENTIONED ABOVE ARRIVES. PEAK SURF HEIGHTS PRODUCED BY THIS SWELL WILL APPROACH THE HIGH SURF WARNING CRITERIA ALONG EXPOSED NORTH AND WEST FACING SHORES OF THE ISLANDS FROM THURSDAY NIGHT INTO FRIDAY. SINCE THE ENERGY FROM THIS SWELL HAS A SIGNIFICANT WESTERLY COMPONENT...THESE WAVES WILL LIKELY REACH WEST FACING SHORES OF THE BIG ISLAND. THIS COULD RESULT IN SURF REACHING THE HIGH SURF WARNING THRESHOLD ALONG PORTIONS OF THE LEEWARD BIG ISLAND COAST FROM THURSDAY NIGHT THROUGH FRIDAY. && .HFO WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 4 AM HST MONDAY FOR BIG ISLAND SUMMITS. && HOUSTON
In the hours before
Local storm report, Dec 15, 3:22 PM HST, 5 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
322 PM HST SUN DEC 15 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 AM TSTM WND GST SE KILAUEA 22.21N 159.41W
12/15/2013 M60.00 MPH KAUAI HI TRAINED SPOTTER
MEASURED BY WIND INSTRUMENT AT ROOF LEVEL.
&&
NHONDANearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.